Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 55, NWS Binghamton, NY

October 21, 2001Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Oct 21, 2001, 5:48 PM EDT for Onondaga County, New York. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Oct 21, 2001, 5:48 PM EDT (21:48 UTC)
Expired
Oct 21, 2001, 6:15 PM EDT
In force
27 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Onondaga County, NY

The radar

The Binghamton radar (KBGM), 80 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.8 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2001-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2001-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1760 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

095 
WUUS51 KBGM 212149
SVRBGM
NYC067-212215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
548 PM EDT SUN OCT 21 2001

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ONONDAGA COUNTY IN CENTRAL NEW YORK.

* UNTIL 615 PM EDT.

* AT 546 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF SKANEATELES...OR ABOUT 7 MILES
  NORTH OF MORAVIA...MOVING EAST AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OTISCO AT 555 PM EDT.
  TULLY AND LA FAYETTE AT 600 PM EDT.
  POMPEY AT 605 PM EDT.
  FABIUS AND WATERVALE AT 610 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...QUICKLY GO INSIDE A STURDY 
SHELTER. A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...BRIEF 
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY 
HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY 
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN BINGHAMTON.

LAT...LON 4296 7646 4279 7630 4278 7590 4299 7593

JAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 21, 5:25 PM EDT, 23 minutes earlier.

Area forecast discussion, Oct 21, 5:25 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
525 PM EDT SUN OCT 21 2001

SENT AN UPDATE TO GROUP STEUBEN COUNTY WITH LIKELY POPS GROUP. ALSO
INCREASE THUNDERSTORM CHANCES A BIT IN WESTERN COUNTIES.

.BGM...NONE.

JML

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 5:23 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca37 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.